J. Phys. II France
Volume 4, Numéro 10, October 1994
Page(s) 1677 - 1685
DOI: 10.1051/jp2:1994224
J. Phys. II France 4 (1994) 1677-1685

Scaling approach to dilferential swelling of polymer solutions and gels

P. Pekarski1, Y. Rabin1, 2 and M. Gottlieb3, 4

1  Department of Physics, Bar-Ilan University, Ramat-Gan 52900, Israel
2  Yukawa Institute for Theoretical Physics, Kyoto University, Kyoto 606, Japan
3  Chemical Engineering Department, Ben-Gurion University, Beer Sheva 84105, Israel
4  Center for Nonlinear Studies, Los Alamos National Laboratory, Los Alamos, NM 85445, U.S.A.

(Received 25 November 1993, revised 30 March 1994, accepted 13 July 1994)

The failure of the classical theories for swollen polymer networks was clearly demonstrated by recent differential swelling experiments of Gee, Eichinger and McKenna. We introduce a weaker form of the additivity assumption based on the separation of the gel into "solid"-like and "liquid"-like components. Using simple scaling arguments and the assumption that the effective solvent quality for a crosslinked polymer system is worse than for its uncrosslinked counterpart, we predict a similar anomaly of the swelling activity parameter (dilation modulus) in osmotic deswelling experiments in the semi-dilute range of concentration. The relevance to Eichinger's and McKenna's experiments on concentrated systems is discussed.

© Les Editions de Physique 1994